Q:

What happens during an insulin overdose?

A:

Quick Answer

During an insulin overdose, a person is likely to experience anxiety, confusion, extreme hunger, trembling hands, sweating and fatigue, according to WebMD. These are symptoms of hypoglycemia or low blood sugar, which results from an insulin overdose.

Continue Reading

Full Answer

Blood sugar levels that continue to fall can lead to serious complications, such as seizures and unconsciousness, says WebMD. Diabetes.co.uk states that the symptoms of larger doses of insulin include pale skin, disorientation and coma. Many people often miscalculate the carb content of a meal, which leads to an overdose. Some people also miss out or delay a scheduled meal after getting an injection.

Anyone who overdoses on insulin must immediately take an adequate amount of fast-acting carbohydrates, such as glucose tablets and a sugary drink, according to Diabetes.co.uk. This must be followed by a slower absorbed carbohydrate, such as bread, to avoid the occurrence of hypoglycemia later. WebMD recommends checking the blood sugar and drinking half a cup of regular soda or sweetened fruit juice. If a person skipped a meal, he must eat 15 to 20 grams of carbohydrates to increase his blood sugar level. If the sugar level remains low after two hours or the symptoms do not improve, it is important to seek medical help.

Learn more about Medications & Vitamins

Related Questions

Explore